Lindygirl asks… *Sigh* I just found this on my fb feed and now I am confused. Is Paula correct here? You can mix OTC retinols and AHA or BHA? It is a moot point for me now that I am using a low dose prescription retin-A, but I don’t want to be giving other forum members wrong info. Would you guys mind taking a look?
The Right Brain responds:
Lindy, I checked with fellow beauty science blogger and dermatologist, Nicki Zevola from FutureDerm, for an expert opinion. The short answer is that Glycolic acid (an AHA), salicylic acid (a BHA) and even Vitamin C can reduce the efficacy of retinoids. That’s because in order for retinoids to work they must be oxidized to all-trans retinoic acid on your skin (which is the prescription form of the drug.) At neutral pH the enzymes on your skin are reasonably effective at this conversion but if you alter the pH by combining an acid with the retinoid, the amount of all-trans retinoic acid is reduced and the product is simply not as effective. In addition, you may experience increased skin irritation.
So Paula is right – you can combine retinoids with AHAs/BHAs (it won’t cause your face to explode or anything horrible like that.) But you shouldn’t combine them because you won’t get the optimal effect from the product.
Click here to read Nicki’s full response on using Retinoids with AHA, BHA, and L-Ascorbic Acid.